Quest to get off PPIs leads reader to new diagnosis
DEAR DR. ROACH: I read your recent article on proton pump inhibitors, and I wanted to chime in about my own quest to get off the medications. Over 20 years ago, I was diagnosed with a hiatal hernia and placed on a PPI because of extreme heartburn symptoms. I followed all of the rules: nothing to eat for several hours before bed, avoid trigger foods and beverages, etc. Nothing helped except for the PPI.
Recent reports of too many risks from taking PPIs led me to a doctor who determined that I have achalasia, not a hiatal hernia. He sent me to a local, nationally known surgeon who explained that the muscle at the top of my stomach was not opening and closing properly, resulting in food being trapped in my esophagus. The end result is enlargement of the esophagus. Left untreated, the esophagus becomes so large that no food can be passed into the stomach and the esophagus would need to be removed.
Surgery was my only option, and that has been completed. Three weeks after my surgery I am a new person. No more heartburn. The surgeon said achalasia is fairly rare but can have major consequences if left untreated. I wanted to share my story so people don’t assume they have the run-of-the-mill heartburn and self-medicate. Find the cause to prevent major issues later in life. — K.L.
ANSWER: I appreciate your taking the time to write. Achalasia is a disease of the nerves of the esophagus, which prevents the muscles from performing the coordinated movement needed to swallow. Achalasia is uncommon and diagnosed most often in young adulthood to middle age. Dysphagia, the sensation that food is not being swallowed properly (for both liquids and solids), is more suspicious for achalasia than for GERD.
Achalasia may be treated with botulinum toxin injections, or may be done endoscopically or surgically. The most appropriate treatment depends on a person’s exact circumstances.
I certainly agree that there are times to do a more thorough evaluation for the cause of heartburn. People with symptoms that don’t get better with a PPI, those with vomiting, and those who don’t want to take long-term PPIs should see an ear, nose and throat specialist. This is both to make sure of the diagnosis as well as to discuss other treatments for GERD.
DEAR DR. ROACH: I have thinning hair. I bought a laser cap, which I have been wearing for six minutes a day for three months. I have started to get headaches every morning. I stopped wearing the cap, as I was concerned it was the cause of the headaches. Do you know if this laser cap has side effects? — M.K.
ANSWER: I tried to find evidence that laser hats are effective, but could find no research showing effectiveness, nor any reliable evidence on side effects. The device was cleared by the Food and Drug Administration as being “substantially equivalent” to a laser comb device, which was shown to have promise in promoting hair growth. One manufacturer of a low-level laser hat device claims there are no known side effects. Hearing this always concerns me, since even placebo medicines frequently cause side effects.
I think it is unlikely that the low-level light will damage your skin, and it is certainly not enough to penetrate so deep that it could cause damage to your skull or brain. An independent review of one laser light comb found no serious adverse effects, but about 1.3 percent of people using the laser comb noted scalp tenderness.
EDITOR’S NOTE: Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters or mail questions to P.O. Box 536475, Orlando, FL 32853-6475.